Severe niacin (vitamin B3) deficiency causes pellagra, which brings a pigmented, sunburn-like rash on sun-exposed skin, a bright red tongue, digestive problems such as vomiting, constipation or diarrhea, and neurological symptoms; without treatment it is fatal. Pellagra is very rare in the United States, but some people have marginal or low niacin status, especially those who are undernourished.
Common symptoms
Pigmented, rough, sunburn-like rash on skin exposed to sunlight
Bright red tongue
Vomiting, constipation or diarrhea
Fatigue and headache
Depression and apathy
Memory loss, which can progress to aggressive, paranoid or suicidal behavior and to hallucinations
Loss of appetite in advanced disease
At-risk groups
People who are undernourished because of poverty, anorexia, alcohol use disorder, AIDS, inflammatory bowel disease or liver cirrhosis
People with low intakes of riboflavin, vitamin B6 or iron, which the body needs to convert tryptophan to niacin
People with Hartnup disease, a rare inherited disorder that reduces tryptophan absorption
People with carcinoid syndrome, in whom tryptophan is diverted to serotonin
People taking isoniazid or pyrazinamide for tuberculosis
Refugees and displaced people living on very limited diets low in niacin and protein
When to see a doctorA rash on sun-exposed skin together with digestive symptoms and changes in mood or memory, in anyone at risk, needs prompt medical evaluation. Pellagra is treatable, but without treatment it can be fatal.